Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 109, NWS La Crosse, WI

August 3, 2002Dodge County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 3, 2002, 9:18 PM CDT for Dodge County, Minnesota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2002, 9:18 PM CDT (02:18 UTC)
Expired
Aug 3, 2002, 10:15 PM CDT
In force
57 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Dodge County, MN

The radar

The Minneapolis radar (KMPX), 101 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 5:55 PM CDTSevere Thunderstorm WatchSPC6 hr
Aug 3, 6:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2002-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2002-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -89 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-89 m²/s²
0-3 km storm-relative helicity
509 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

303 
WUUS53 KARX 040218
SVRLSE
MNC039-040315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
917 PM CDT SAT AUG 3 2002

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODGE COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 1015 PM CDT

* AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS FROM NEAR
  FARIBAULT THROUGH WASECA...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE...
  NEAR CLAREMONT AT 940 PM CDT...
  NEAR WEST CONCORD AT 935 PM CDT...
  NEAR HAYFIELD...AND DODGE CENTER AT 945 PM CDT...
  NEAR MANTORVILLE...AND KASSON AT 955 PM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 4421 9307 4385 9306 4387 9271 4418 9271

SHEA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:30 PM CDT, 5 hours 48 minutes earlier.

Area forecast discussion, Aug 3, 3:30 PM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
330 PM CDT SAT AUG 3 2002

FORECAST PROBLEMS ARE CONVECTIVE DEVELOPMENT/SEVERE WEATHER
POTENTIAL  TONIGHT...BOUNDARY LOCATION AND SUBSEQUENT
TEMPERATURE/PRECIPITATION FORECASTS FOR THE REMAINDER OF THE 7 DAY
FORECAST.

SERIES OF DATA ANALYSIS THROUGH 19Z SHOWS A COLD FRONT EXTENDING
FROM EASTERN SOUTH DAKOTA...NORTHEAST THROUGH NORTHERN WISCONSIN.
THE CONVECTIVE COMPLEX WHICH DEVELOPED NORTH OF THIS BOUNDARY FRIDAY
IS NOW MOVING THROUGH CENTRAL MINNESOTA.  EASTWARD PROPAGATION OF
THIS COMPLEX HAS SLOWED TO LESS THAN 10 MPH.  OUTFLOW FROM IT HAS
MADE IT SOUTH OF A KMML-KULM-KRGK LINE.  DURING THE PAST
HOUR...CONVECTION HAS DEVELOPED NORTH OF THE COLD FRONT IN EASTERN
SOUTH DAKOTA AND SOUTHWESTERN MINNESOTA.  WOODLAKE PROFILER DATA
SHOWING 40 KNOTS AT 850 MB RIGHT INTO THE COMPLEX...WHICH CONTINUES
TO SUPPORT CONVECTION.

CONVECTION WILL CONTINUE TO DEVELOP ALONG THE FRONT THIS EVENING AS
CONVERGENCE INCREASES AND CAP /CURRENT CINS ABOUT 150 J/KG/
WEAKENS.  ETA BUFR SOUNDINGS IN BUFKIT AND 03/18Z RUC BOTH SHOW 0-3
KM SHEAR IN EXCESS OF 35 KNOTS...WITH WEAK MID LEVEL SHEAR /LESS
THAN 15 KNOTS/ ALONG THE FRONT.  THIS SUGGESTS MAINLY A WIND
EVENT...BUT LOCALIZED SHEAR ALONG THE FRONT COULD PRODUCE SOME
SPINUPS.

TONIGHT...EXPECT STRONG LOW LEVEL MOISTURE TRANSPORT TO INTERSECT
THE COLD FRONT AS IT EDGES SOUTH.  THIS WILL ORGANIZE STORMS INTO A
CONVECTIVE COMPLEX NORTH OF THE FRONT.  INITIAL MUCAPES IN EXCESS
OF 3500 J/KG SUGGESTS HAIL POTENTIAL...BUT DEEP WARM LAYER WILL WORK
AGAINST THIS.  CORFIDI VECTORS ON THE ETA SHOWS THAT THE SYSTEM WILL
POTENTIALLY BACKBUILD OVERNIGHT.  THIS IN CONJUNCTION WITH A DEEP
WARM LAYER /WET BULB ZERO HEIGHTS 14.5 KFT/ AND PRECIPITABLE WATERS
WELL ABOVE NORMAL SUGGESTS TORRENTIAL RAINFALL AMOUNTS POSSIBLE.
WILL OUTLINE IN ANOTHER ESF AND THE DATABASE AND WILL ALLOW THE
FOLLOWING SHIFTS TO ISSUE A FLOOD WATCH AS THE AREA AFFECTED BECOMES
MORE CLEAR.

THE FRONT WILL PUSH THROUGH THE FORECAST AREA SUNDAY.  THE SECOND
COMPLEX OF STORMS FORECAST BY THE AVN TO MOVE THROUGH THE FORECAST
AREA SUNDAY MAY BE A RESULTANT MODEL ERROR.  HOWEVER...LOW LEVEL
FORCING DOES EXIST IN THE MODEL FORECAST.  IN THE END...BELIEVE THE
SCENARIO FOR SUNDAY WILL BE FOCUSED ALONG THE FRONT...AS SUGGESTED
BY THE ETA.  OVERALL...LOW CONFIDENCE IN THIS SO WILL CONTINUE GOING
FORECAST OF A CHANCE OF CONVECTION...MOST CONCENTRATED ALONG THE
FRONT.

THE FRONT WILL CONTINUE SOUTHWEST AS AN UPPER LEVEL OMEGA BLOCK
DEVELOPS OVER THE PLAINS STATES.  THIS WILL BRING COOL EASTERLY
FLOW INTO THE FORECAST AREA DURING THE EARLY PORTION OF THE WEEK.
HOWEVER...MEDIUM RANGE ENSEMBLE MEAN AT 500 MB SHOWS A STRONG
POSITIVE ANAMOLY DEVELOPING RIGHT OVER THE REGION BY MIDWEEK.  THIS
WILL PUSH TEMPERATURES BACK ABOVE NORMAL...WITH READINGS QUITE WARM
BY THE END OF THE WEEK.  THE BLOCK SHOULD BREAK DOWN INTO NEXT
WEEKEND.  THIS WILL ALLOW ANOTHER COLD FRONT TO PUSH THROUGH THE
FORECAST AREA NEXT WEEKEND...COOLING US OFF WITH A CHANCE OF
THUNDERSTORMS.

COORDINATED WITH MPX/GBR.

.LSE...NONE.

KRC

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.